Anxiety and spitting

Viewing 3 reply threads
  • Author
    Posts
    • #76900
      sleslie
      Participant

      My 7 year old son has started a new habit of spitting. At first we just thought it was gross, but now, I am thinking its uncontrolled and caused by anxiety or OCD. When I ask him why, he has different answers- I have something gross in my mouth, my mouth tastes gross and the latest is “when I look at plastic, I feel like a piece is in my mouth and I need to spit it out”. This had me most concerned because he looks at plastic occasionally (like a straw) and needs to spit out his saliva. He uses his sleeve or his shirt around his chest or his jacket sleeves, a napkin or a sink when possible. He isn’t just spitting on the carpet or floor. He also will let it accumulate in his mouth because he will not swallow it. I dont think this is constant, but its becoming more frequent. He has ADHD and dyslexia. He has always had anxiety. Where do I even start with this? I could use some advice.

    • #76954
      cari1
      Participant

      You could look at his Sensory Processing Issues. A lot of times kids with ADHD have sensory issues that impact their daily functions, loud sounds, easily startled, tastes textures, and swallowing, visual issues with bright lights, or fluorescent lights, or to much clutter or visual stimulation they can’t sort out what they need to look at. You can also look at if the spitting is possibly a tic. I have children with Tourette Syndrome, and we have had a spitting tic. I set boundaries of where it was okay to spit, in a cup, water bottle, garbage can or tissue, sink or toilet. It wasn’t okay to spit on ourselves, sleeves, or on the ground because others will step in it, and it grosses them out. We discussed the health issues with leaving our germs around and how we can manage our tic or sensory need to spit, by doing it politely so people wouldn’t be grossed out.

      I would reach out to your doctor, and see if maybe if your son is on ADHD meds this could be a compulsive side effect, to the meds, like the metallic taste, or plastic taste. If it is a tic, it can also be a side effect to stimulant medication. Most times they bring out tics the children have. This is what happened for me personally when I went on ADHD meds even as an adult. I had tics manifest, but they aren’t inhibiting me in any way so I can live with the side effects. My kids with Tourettes can’t take stimulants because it makes their tics worse. We take other meds to manage the symptoms. Sometimes the side effects are worse than actually dealing with the ADHD its self. It’s a personal decision you have to weigh in your situation.

      It if is tics and not related to meds, you will want to see a neurologist to see if there is another diagnosis to consider with the ADHD.
      I hope this gives you an idea or resources to pursue.

      • #76997
        sleslie
        Participant

        Thank you! He has had several short lasting tics throughout his life. And what you are saying makes a lot of sense. Thank yoU!!

        • This reply was modified 2 years, 9 months ago by sleslie.
    • #76978
      trish64
      Participant

      I agree that perhaps the tics are brought on by stimulant meds. My son was on stimulants over a year ago and ended up with tics; severe eye rolling and head shaking. He also would me little sounds. It wasn’t all the time but when it started it was awful. The eye rolling made him dizzy. We stopped the meds. Just recently he’s been put on a non-stimulant. Unfortunately they take a few months to work, if at all. It’s still too early for us to see if there are any side effects or if they’ll help with focus.
      We ended up at a pediatric neurologist as his pediatrician thought he had Tourette’s but the neurologist didn’t agree. Turned out the stimulants were at fault. Since we took him off stimulants 18 months ago he hasn’t had anymore tics. My son has anxiety as well. Along with a non-stimulant he’s on a low dose of sertraline which has helped with his anxiety and some mild depression.

      • #76998
        sleslie
        Participant

        Damn, I hope this isn’t it for my son. The meds make it so much easier to learn in school. Thank you for the talking points to bring up to his Dr.

    • #77073
      Penny Williams
      Keymaster

      I would also suggest the possibility of sensory issues. Occupational therapy can help a great deal with it. Here are more insights:

      What Is Sensory Processing Disorder?

      How to Treat Sensory Processing Disorder

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

Viewing 3 reply threads

You must be logged in to reply to this topic.